Ken-I am on Cyclophosphamide, and have same problems as you
My name is also Ken.
I have had CIDP for a few years now, on a steady decline. I also went through the normal protocol of treatments for CIDP, (high steroid doses, IVIG, Plasmapheresis), to no avail.
My CIDP hit my autonomic system, which it sounds duplicate to the same problems you are running in to. This can be confirmed by a skin biopsy, of which if the result shows small nerve atrophy, it means it can hit your autonomic system. As the years have gone by, the CIDP has hit the nerves controlling the various organs. And as it hits each organ, the list of my medications I must take gets longer and longer.
It hit the nerves controlling the heart, and ended up with tachycardia–I take a pill daily to keep my heart rate down. It hit the phrenic nerve which controls the diaphragm, thus ended up with shallow breathing. It hit my nerves controlling the stomach, thus when food would come into the stomach, it would just sit there as the nerves controlling the stomach were deadened and the stomach could not act–this is called gastroparesis, (they did all the tests to confirm)–I take three kinds of pills now to get my stomach to work. It also hit the nerves controlling my swallowing process, (they did the Swallow Tests at the hospital to confirm this).
This is called dysphagia and esophageal dysmotility. When that was confirmed, I was also losing a lot of weight due to the stomach and swallowing problems with great loss of appetite and nausea, to the point where the doctors said if I went below 165 pounds, they were going to put a feeding tube in. This is where they put me on Megase which stimulates the appetite, and Marinol, (is THC a derivative of Marijuana), which also stimulates the appetite and decreases nausea. They also gave me Tigan to also help the nausea. With the use of those three meds, as well as the stomach meds, I started gaining weight again. I also have hypothyroidism, of which also decreases appetite, but am on a pill for that, too.
It also hit the nerves controlling my bladder, ending up with a neurogenic bladder, and have a catheter now. It hit the nerves controlling my bowels, but it went the opposite way that you have–I only “go” about every 7-10 days, sometimes with the help of a laxative or enema.
In the summer of 2005, of the team of 5 doctors, 2 of them told me I had about two years left to live. Because it hit my phrenic nerve, they told me what will probably happen is that I will get a bad flu or pneumonia, and with the shallow breathing and weakened state, be unable to fight it off.
So, now I am on borrowed time.
My Neuro decided to use the last treatment possible–high doses of Cyclophosphamide. So, in August of 2006, he started me on it.
Since it is chemotherapy, I have to go to my local hospital in the morning, and be admitted to the Ocology Floor for the day. By the way, I am a bad “stick”, and my doctor had a port put in in my chest, so the nurses can use for the chemo IV. Everything be administered is by IV. They first start you off with one bag of fluids via IV. Then they administer Mesna, (the Cyclophosphamide is very harsh on the kidneys and bladder, so they have to administer Mesna which helps the bladder and kidneys). Then they administer Dexatrol, a steroid that helps the chemo work. Then comes a high dose of Zofran, (32mg, which fights nausea). Then comes the chemo. Then more Mesna. Then comes another bag of fluids. They start all this around 930am, and end up finishing around 630pm. It is important that for the next two days that you drink large amounts of fluids because as mentioned, it is so harsh on the kidneys and bladder.
Exactly fourteen days after the chemo, you must get blood tests, (CBC and blood chemistry), as well as a Urinalysis.
They especially have to watch your white blood count, as they try to get it as low as possible without going into the danger zone of being too low.
They had first started me off with 1500mg of Cyclophosphamide, and after two months, increased it to the top dose of 2000mg.
One time, about 7 months into it, my white blood count went too low, (I think it was about 1.4), and because I had the chickenpox when I was a kid, it came out as shingles. They had to lower my dose of Cyclophosphamide to 1800mg until my white blood count came up a little higher to about 2. They also watch your neutrophils.
Okay–so I took it for fourteen months. I did not get any better, but did not get any worse, though my arms weakened quite a bit. (I can walk short distances, and use an electric wheelchair for long distances.) It was what my neuro was hoping for, in that I was sort of plateauing. He has told me that because I have a severe case of CIDP, and it hit the autonomic system, that he is doubtful I will get much better, and his hopes is to slow down the worsening of my body’s deterioration.
When it got to October of 2008, they said they had to stop it for the winter, to give my bone marrow a break. That was three months ago since I had my last dose. They plan to start it up again in April. In November, I started having great fatigue and weakness. My neuro is going to have me try “speed” during the day, to try to keep me awake.
So, Ken, I hope this answers alot of your questions. From what you have mentioned here, it also sounds like your CIDP is hitting your autonomic system. Way back when I was first diagnosed, of which they did all the neuro nerve tests, multiple spinal taps, multiple MRI’s and CAT scans, (including the new nerve MRI), a nerve biopsy as well as the skin biopsy, the definite diagnosis was CIDP with Lewis-Sumner variant, with small fiber atrophy/Dysautonomia.
By the way, I also have Horner’s Syndrome from the CIDP, and must see a Neuro-Ophthalmologist every six months, since it affected my eyes, and can get worse as time goes on.
If you ever want to contact me with any questions or feelings about the situation, feel free to email me or call me. I am in Oceanside, CA, (San Diego County), and can be reached at 760-631-1948,
or emailed at: [email]email@example.com[/email]
If you email me, put a priority tag on it, so I will notice it, since I get many emails each day.
I wish you the best, and hope this helps.